Question: What is the typical clinical progression of the phenytoin and fosphenytoin related “purple-glove syndrome”?
Answer: Some authors have described “….three temporal stages of injury: initial painful blue-purple discoloration and edema around the IV catheter site, subsequent worsening of pain, edema, and discoloration with development of epidermal sloughing, ulceration, or bullae formation, and neuromuscular symptoms such as paresthesias or weakness and eventually resolution of edema and discoloration starting from the periphery of the injury and moving towards the site of catheter insertion. Timing of these stages appears quite variable, with initial discoloration occurring from minutes to days after phenytoin administration and tissue recovery spanning days to months.” (Garbovsky LA et al Purple glove syndrome after phenytoin or fosphenytoin administration: review of reported cases and recommendations for prevention. 2015 J Med Tox 11:445-459 and Bhattacharjee P et al. Early pathophysiologic changes in purple glove syndrome. 2004 J Cutan Pathol 31(7): 513-515)